?

Log in

No account? Create an account
 
 
09 May 2011 @ 08:18 pm
cocktail part one: joker face  

Right now, I take Abilify and Effexor. To your face, a doctor will call Abilify a “mood stabilizer,” but it’s really from a class of drugs called “atypical antipsychotics.” It’s the same medicine they give to people with schizophrenia to calm them down. It’s a sedative.

A Still from 'Blind Horizon'
Val isn’t a morning person. Me neither, buddy.

And it’s a sedative with terrifying side effects. The metabolism is affected; patients gain so much weight, and are unable to shed it, that often that is their sole reason for dumping the drug. It’s a choice between being fat and well or thin and sick.

A still from 'Spartan'
It’s kind of a grim prospect, isn’t it?

And then there’s the big one. The big side effect—the trademark of antipsychotics—is called tardive dyskinesia. Tardive dyskinesia is permanent, irreversible side effect, a movement disorder in which your body moves repetitively and without your involvement. Your body moves without your permission, and it does it all the time. You cannot not move. The movements are usually in the face, mouth, and jaw; Heath Ledger’s Joker in The Dark Knight has tardive dyskinesia.

A still from 'Spartan'
Val has heard about enough. But wait, there’s more!

Atypical antipsychotics are so-called because they were developed specifically to make patients less at risk for tardive dyskinesia than the original (“typical”) antipsychotics. But studies suggest that, after sustained use, being on any kind of antipsychotic will likely result in tardive dyskinesia.

And, if you stay in treatment, you will be on drugs for your whole life.

 
 
current mood: blankblank
 
 
 
Hidden Willow: Medium // Patricia Arquettehiddenw on May 10th, 2011 12:36 pm (UTC)
Man, I recently read a book (Mad in America) that talked about the side effects of anti-psychotics and how they were seriously downplayed in the past. My mind was BLOWN. I had no idea. Now of course there's a new class of anti psychotics but of course there are still side effects. iirc, there was a claim in the book that you're worse off if you get on the drugs and then later stop taking them as opposed to never taking them in the first place. What are your thoughts on this?
the kilmer cure: this shit is fucking stressfulthekilmercure on May 10th, 2011 12:45 pm (UTC)

I think it’s terrifying. The whole process is really daunting; they tell you that you need to get on drugs or you’ll be sick, but then the drugs make you sick. And if you stop taking the drugs, or if you don’t take them exactly as you’re supposed to, you can permanently injure yourself. And then even if you do take the drugs forever, and exactly as you’re supposed to, you can permanently injure yourself.

It’s really hard to motivate yourself to be good and work the program and take your medicine when you’re supposed to when there’s a good chance all of that will make you even sicker than you started out. It’s a really flawed system, and I wish we could spend more time and money working on better treatment options for the mentally ill, and less on perfecting the long-lasting erection.

That sounds like a really interesting book. I will add it to my ever-growing pile of things I want to read when I'm not in grad school.

Hidden Willowhiddenw on May 10th, 2011 01:51 pm (UTC)
It's kinda no wonder people stop taking them.

The book I mentioned is about the history of madness in America since the beginning and it's amazing how barbaric and irrational the treatment was for 'crazy' but I know the future will not look too kindly on our present treatment either. And I'll be in agreement with them there.

Yes, the almighty penis. Xander: Nothing can defeat the penis!

It's kinda amazing the stupid crap we direct our time and energy into instead of stuff that actually matters.
a girl with far away eyes: val cowboy hatvodkaplaid on May 11th, 2011 05:09 pm (UTC)
Take this drug to cure you. Now take this drug to cure the problems the other drug caused. Yeah, it's a horrible, vicious cycle.

So do you have tardive dyskinesia as a side effect? If you do, is it worth the trade-off? I've traded 'thin and sick' for 'fat and well' and that's a trade I can live with, but involuntary movements? I don't know...
the kilmer cure: not worth chewing through the strapsthekilmercure on May 12th, 2011 11:20 am (UTC)

There has to be a better way.

Happily, no, I don't have tardive dyskinesia. I'm terrified of these things, though: they are irreversible side effects (I'm not sure I made that clear in my post). It's not the only involuntary movement side effect I've been exposed to; the last drug I was on could cause Parkinson's symptoms. This shit is scary.